Seroxat (Paxil) Induced Akathisia: Stewart Dolin


http://missd.co/

About MISSD

Stewart Dolin had the perfect life. He was married to his high school sweetheart for 36 years. He was the father of two grown children with whom he had a very close and meaningful relationship. He was a senior partner of a large international law firm, managing hundreds of corporate lawyers. He enjoyed his work and derived satisfaction from cultivating relationships with his clients, as well as helping them achieve the results they desired. He enjoyed travel, skiing, dining, joking around with his family and friends and an occasional cigar. He was 57 years old, and high on life.

In the summer of 2010, Stewart developed some anxiety regarding work. He was prescribed Paxil (paroxetine), a selective serotonin reuptake inhibitor (“SSRI”). Stewart’s prescription was filled with a generic version of Paxil, manufactured by Mylan. Within days, Stewart’s anxiety became worse. He felt restless, had trouble sleeping, even asked his wife to listen to a meditation tape with him (hardly typical behavior). He kept saying, “I still feel so anxious.”

On July 15, 2010, (six days after beginning the medication), following a regular lunch with a business associate, Stewart left his office and walked to a nearby train platform. A registered nurse who was also on the platform later reported seeing Stewart pacing back and forth and looking very agitated. As a train approached, Stewart took his own life. This happy, funny, loving, wealthy, dedicated husband and father who loved life left no note and no logical reason why he would suddenly want to end it all. Neither Paxil nor the generic version listed suicidal behavior as a potential side effect for men of Stewart’s age.

We did not know it then, but Stewart was suffering from akathisia.

MISSD (The Medication-Induced Suicide Education Foundation in Memory of Stewart Dolin) is a unique non-profit organization dedicated to honoring the memory of Stewart and other victims of akathisia by raising awareness and educating the public about the dangers of akathisia. MISSD aims to ensure that people suffering from akathisia’s symptoms are accurately diagnosed so that needless deaths are prevented. A website, the creation of educational materials and support of conferences such as Selling Sickness, will help to raise awareness and knowledge of akathisia and medication-induced suicides. Again, we feel it’s important to note that we are not anti-drug, and recognize that prescription drugs can be positive and life-saving for many individuals. We are for truth in disclosure, honesty in reporting and legitimate drug trials.

If this could happen to Stewart, then it could happen to anyone. MISSD will make a difference.

Akathisia

Akathisia is a disorder, induced by SSRI medications, which can cause a person to experience such intense inner restlessness that the sufferer is driven to violence and/or suicide. It has been said, “Death can be a welcome result.” For reasons related to the strong political and lobbying power of pharmaceutical companies, akathisia is rarely explained as a possible side effect of SSRIs, and medical professionals and the general public know very little of the existence of this disorder.

In fact, the drug lobby would like you to believe that akathisia is simply “restless leg syndrome.” As a result, sufferers of akathisia, as well as the medical professionals with whom they consult, are not able to recognize the symptoms of akathisia and therefore take the steps necessary to stop it. This lack of knowledge has tragically resulted in akathisia sufferers taking their own lives, and leaving behind devastated loved ones.

MISSD is not anti-drug. We know that prescription drugs have been life-saving for so many individuals who struggle with mental health issues. We are for truth in disclosure, honesty in reporting and legitimate drug trials.

What should I do?

If you or someone you know is suffering from the symptoms of akathisia, you should tell the doctor who prescribed the drugs, call 911 or go to the nearest emergency room. MISSD does not give medical advice or counsel (see disclaimer).

According to the FDA:

Consideration should be given to changing the therapeutic regimen, including possibly discontinuing the medication in patients whose depression is persistently worse, or who are experiencing emergent suicidality or symptoms that might be precursors to worsening depression or suicidality, especially if these symptoms are severe, abrupt in onset, or were not part of the patient’s presenting symptoms

Untitled

IN THE CIRCUIT COURT OF COOK COUNTY, ILLINOIS

http://www.baumhedlundlaw.com/pdf/dolin-paxil-complaint-filed.pdf

Plaintiff Wendy B. Dolin, wife of the deceased, Stewart Dolin, (57-year-old former partner at Reed Smith in Chicago), charges that GSK negligently failed to warn her and her husband of what it knew to be a significant risk of suicide associated with its drug. 

 

 

Advertisements

2 comments

  1. Jenny

    I was on Paxil for 10 years, it worked wonderfully. Upon starting menopause my doctor doubled my dose. The next day akathisia kicked in. This was almost 2 years ago. I continued to see doctor after doctor to try to explain that I didn’t feel right. They dismissed it as menopause. I prayed that I would get cancer every night- I promised my husband I wouldn’t kill myself even though I wanted to. I didn’t pace a lot – it was this mental horror and strangensss that caused my feelings of desperately wanting to escape life –
    Finally I found a doctor who recognized what it was and reduced my dose to 7.5mg –
    I feel a whole lot better – but the akathisia is replaced with horrible anxiety, depression and flashbacks of akathisia – I worry this will never go away – I don’t know how long to wait to see if I become stable – I don’t want to live like this- but I don’t want to live like I was before I took the drug either –

    I just continue to pray –

    I was a marriage and family therapist and a professor of psychology- I am now on welfare and barely able to keep my house clean – but I can at least get out of bed now –

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s